A patient’s age and absence of metformin use were two factors linked with the occurrence of gastrointestinal side effects (GISE) that led to discontinuation of the glucagon-like peptide-1 (GLP-1) receptor agonist liraglutide, according to the results of a new study published in Diabetes Research and Clinical Practice.
According to the study, GISE are one of the disadvantages of the GLP-1 receptor agonist drug class, and commonly include nausea, vomiting, and diarrhea.
“There is now an expanding array of diabetes treatment options for type 2 diabetes beyond metformin, including sulphonylureas, thiazolidinediones, insulin, GLP-1 receptor agonists, DPP-4 inhibitors and more recently sodium glucose transporters 2 inhibitors,” wrote K.Y. Thong, University of Western Australia, Perth, Australia, and colleagues. “Knowledge of potential risk factors for GISE may help guide clinicians in whether to select GLP-1 receptor agonists as an option for treatment escalation.”
Thong and colleagues used data from the Association of British Clinical Diabetologists nationwide liraglutide audit database to assign 4,422 patients to one of three groups: those who used liraglutide but did not report GISE (87.9%), those who reported GISE but continued liraglutide (6.7%), and those who reported GISE and discontinued liraglutide (5.4%).
Univariate analysis found several factors associated with GISE including older age, lower weight, poorer renal function, the use of insulin, and non-use of metformin (P<.05 for all). However, results from the final regression analysis showed only an approximate increase of 10 years of age (adjusted OR=1.15; 95% CI, 1.05-1.27) and non-metformin use (OR=0.76; 95% CI, 0.060-0.96) to be associated with GISE.
“While eGFR was also significantly associated with GISE in univariate analysis, eGFR was highly collinear with age,” the researchers noted. “Removing eGFR in the multivariate analysis resulted in the variable of age being significantly associated with GISE while eGFR itself did not achieve significance in any of our multivariate models.”
The researchers said, as well, that the link between non-metformin use and an increase in GISE was surprising.
“In clinical practice, metformin is well-recognized as the first-line diabetes treatment; patients in the audit not on metformin were possibly those who had encountered side effects to metformin earlier in their treatment algorithm,” the researchers wrote. “However, the audit did not capture data that could verify this, this hence being a limitation of this study. There is a plausible hypothesis that patients may share intolerance to both metformin and GLP-1 receptor agonists.”
Thong KY, Supta PS, Blann AD, Ryder REJ. The influence of age and metformin treatment status on reported gastrointestinal side effects with liraglutide treatment in type 2 diabetes. Diabetes Res Clin Pract. Epub 2015 Apr 20.